It is Monday morning, and as you drive through the usual heavy traffic, your favorite retro station starts playing "Superman"
"That's what I'm going to be today", you think, "Superman flying in to save the ER!", as you turn into the hospital parking lot.
You walk into the emergency department, still humming the tune.
A couple of seconds later, a nurse hands over the file of the first patient of your shift - Natalie, a 24 year old college student, who has demonstrated altered behavior for the past 24 hours.
Apparently, Natalie started partying with her friends on Friday night, and continued to do so over the weekend.
During this time, she consumed a fair amount of alcohol, smoked many cigarettes, and used a 'little' cannabis.
Starting from early morning today, Natalie experienced repeated episodes of vomiting, which prompted her friends to call emergency services.
Apparently, she was in good health earlier.
A quick perusal of her medical records, which her roommate was smart enough to send along, confirms this.
On examination, you note that Natalie is agitated, and confused in time, place and person.
Her level of hydration appears satisfactory.
Natalie's temperature, pulse rate, and blood pressure are 99 °F (37.2 °C), 112 bpm, and 165/110 mmHg respectively. Her jugular venous pressure (JVP) is not elevated.
You find her GCS to be 13/15 (E4-V4-M5).
The remainder of the examination is unremarkable. In particular, there are no focal neurological signs, or features of meningism, while both fundi appear normal.
A capillary glucose level is found to be 102 mg/dL (5.6 mmol/L), while an ECG reveals only sinus tachycardia.
A urine hCG test is negative.
As you complete the examination and turn from the bed, the nurse approaches you.
"Doctor, I found these in her pocket"
She shows you a handful of Tablets with "8 ½" imprinted on them.
"I'm pretty sure that this is Ecstasy", she says, leading you to consider MDMA toxicity.
You order a series of investigations, including a complete blood count, electrolyte assay, arterial blood gas assay, liver and renal profiles, and a toxicological panel.
As the nurse prepares to draw the necessary blood samples, she asks you if you'd like to order a plasma MDMA level, in addition to the routine screening tests.
How do you respond?
|"'Yes, knowing the plasma levels will help us manage her properly"||Incorrect||0||→ Frame 6|
|"Yes, we might need that for medicolegal purposes later on"||Correct||1||→ Frame 25|
|"No, that won't really help her management right now"||Correct||1||→ Frame 7|
You prepare to reply in the affirmative, but quickly reconsider when your knowledge of MDMA suddenly catches up with your thought process.
As knowledge of plasma MDMA levels will not help in Natalie's immediate management, you reply in the negative.
The nurse nods and proceeds to obtain the blood samples.
As you turn back to Natalie, you notice that her agitation is worsening.
Based on the working diagnosis of MDMA toxicity, you realize that calming her down, and controlling her blood pressure are two immediate priorities.
You decide to administer Lorazepam, as it is both an anxiolytic, and also capable of lowering the blood pressure via a central mechanism.
Natalie calms down soon afterwards, but is still confused.
Her blood pressure stabilizes at 120/70 mmHg, with a pulse rate of 80/min.
The head of the emergency department, who happens to be passing by, suddenly stops and pulls you aside.
"Be careful! In these patients, Haloperidol can interfere with heat dissipation and provoke seizures, and Nitroprusside is only indicated when there is resistent hypertension", he quietly says.
Highly embarrassed, you nod in understanding, and decide to administer IV Lorazepam instead.
Natalie's investigation results arrive a short while later. They are as follows:
Sodium: 116 mmol/L (135 - 145)
Potassium: 3.7 mmol/L (3.5 - 5)
Serum osmolality: 240 mosm/L (275 - 295)
Serum creatinine: 80 µmol/L (53 - 106)
CRP: <6 mg/L (<6)
The arterial blood gas assay, liver profile, and coagulation profile are all normal.
The toxicological panel is positive for MDMA, and negative for acetaminophen, salicylates, barbiturates, benzodiazepines, cocaine, methadone, and opiates.
After going through the reports, you surmise that this is most likely severe euvolemic hyponatremia secondary to MDMA toxicity, and ponder how to best manage her.
As the nurses prepare to administer isotonic saline, you realize that this will not raise serum sodium levels rapidly enough.
You quickly countermand your order, and ask them to administer a 3% saline bolus instead.
As this is euvolemic hyponatremia, you decide that restriction of Natalie's fluid intake is the best step right now.
As her clinical condition appears to be stable, you go off and start attending to the other patients in the emergency department.
Some time later, you are paged urgently. Apparently Natalie's condition has deteriorated abruptly.
You rush over, to see the head of the emergency department standing next to her bed.
He bends forward until his face is almost next to yours and growls
"This girl has severe symptomatic hyponatremia. Why didn't you start hypertonic saline immediately?! Look at her now!"
Your heart sinks as you look at Natalie and observe that her pupils are fixed and dilated.
Why didn't you worry about the potential for brainstem herniation?!
Following administration of a hypertonic saline bolus, Natalie's condition rapidly improves. She is markedly less confused now.
One hour later, a repeat electrolyte assay reveals a serum sodium level of 124 mmol/L.
The nurses ask you how her fluid management should be continued ....
What do you do now?
|Start a 3% saline drip and monitor serum sodium levels every 4 hours||Incorrect||0||→ Frame 21|
|Start a 0.9% saline drip and monitor serum sodium levels every 4 hours||Incorrect||0||→ Frame 19|
|Restrict fluid and continue monitoring serum sodium levels every 4 hours||Correct||1||→ Frame 20|
You request that an isotonic saline drip be started, and turn away - only to find yourself face to face with the head of the emergency department.
Shaking his head, he reminds you that current guidelines on the management of hyponatremia recommend fluid restriction in this situation ....
You feel yourself visibly flushing, as you mutely nod in agreement.
You ask the nurses to restrict fluids, and to monitor Natalie's sodium levels every 4 hours.
Four hours later, Natalie's serum sodium level is 131 mmol/L, and her clinical status has improved further.
You instruct the nurses to start a hypertonic saline drip, and move on to the next patient.
Just a few minutes later, you are confronted by the head of the emergency department.
"I noticed that you started a hypertonic saline drip in that patient with MDMA toxicity", he says.
"Didn't you see her latest serum sodium levels? She does not require hypertonic saline anymore!", he continues.
Embarrassed, you ask the nurses to stop the drip immediately ...
Natalie's condition continues to improve over time, and she is transferred into the medical ward.
A couple of days later, you are informed that she has been discharged, and that she was referred to a psychiatrist for the management of substance abuse and other social issues.
Three months later, you suddenly encounter Natalie while shopping at your local supermarket.
She beams as she recognizes you, and thanks you for all the help.
You feel gratified as she tell that her partying and drug-taking days are in the past now, all thanks to you and your colleagues.
As you ask the nurse to administer Haloperidol, she stops and looks at you questioningly.
"Doctor, are you sure? I vaguely remember that Haloperidol should be avoided in these patients.
You realise that she is right, and countermand your order.
Even though knowledge of serum MDMA levels will have no effect on Natalie's clinical management, you consider that they might potentially be useful for medicolegal purposes later on.
You mention this to the nurse, who agrees with your decision.